J Korean Soc Emerg Med.  2016 Aug;27(4):367-370. 10.0000/jksem.2016.27.4.367.

Acute Kidney Injury after Intravenous Injection of an Organophosphate Compound

Affiliations
  • 1Department of Emergency Medicine, Eulji University College of Medicine, Daejeon, Korea. sage77@eulji.ac.kr
  • 2Bio & Drug Discovery Division, Korea Research Institute of Chemical Technology, Daejeon, Korea.

Abstract

Poisoning may result from self-injection. Previous reports have described acute cholinergic crisis, intermediate syndrome, and delayed toxicity resulting from parenteral organophosphate administration. These complications have been managed with antidotal and conservative treatment. Acute kidney injury was not listed among the complications. We report a case of acute kidney injury after intravenous injection with an unknown liquid. After chemical composition analysis, organophosphate dichlorvos has been identified as the injected liquid substance. A 50-year-old man injected this into his left arm. He visited the emergency department with a mental change accompanied by seizure. During admission, there were no typical cholinergic symptoms or intermediate syndrome; however, there was a development of acute oliguric kidney injury. The patient was treated successfully with a combination of hemodialysis, hemoperfusion, and conservative management. The manifested seizure, altered mental state, and acute kidney injury could have been caused by several types of poisoning. Based on patient history, which was obtained during the early treatment period, there was no information of what the injected material may have been, and there were no signs of a typical organophosphate toxidrome. However, the patient was successfully treated with rapid initiation of renal replacement treatment, without the use of antidotes. Poisoning by unknown causative substances poses a diagnostic challenge to emergency physicians. In many cases, treatment may be delayed while the physician tries to identify the toxin. However, the basic toxicology principle of focusing on the patient treatment rather than the poisonous substance should not be forgotten.

Keyword

Acute kidney injury; Injections; Organophosphates

MeSH Terms

Acute Kidney Injury*
Antidotes
Arm
Dichlorvos
Emergencies
Emergency Service, Hospital
Hemoperfusion
Humans
Injections, Intravenous*
Kidney
Middle Aged
Organophosphates
Poisoning
Renal Dialysis
Seizures
Toxicology
Antidotes
Dichlorvos
Organophosphates
Full Text Links
  • JKSEM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr